Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 87, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 18, 2012, 8:45 PM CDT for Buchanan County, Platte County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 8:45 PM CDT (01:45 UTC)
- Expired
- Jul 18, 2012, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:50 PM CDT | TSTM WND DMG | Dearborn, MO | DELAYED REPORT...BRANCHES DOWN AND A 7 TON FEED BIN WAS BLOWN DOWN...WINDS ESTIMATED AT 65 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4009 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157
WUUS53 KEAX 190145
SVREAX
MOC021-165-190215-
/O.NEW.KEAX.SV.W.0087.120719T0145Z-120719T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
NORTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 915 PM CDT
* AT 843 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST
OF DEARBORN...OR 8 MILES NORTHEAST OF WESTON...AND MOVING EAST AT
20 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...TREE BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN.
POSSIBLE MINOR DAMAGE TO SHINGLE ROOFS AND METAL
OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DEARBORN...CAMDEN POINT...EDGERTON AND RIDGELY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 23 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 9485 3953 9460 3935 9460 3947 9496
TIME...MOT...LOC 0144Z 291DEG 16KT 3950 9486
HAIL...<.75IN
WIND...70 MPH
$$
BOOKBINDER2 follow-up statements
336
WWUS53 KEAX 190202
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT WED JUL 18 2012
MOC021-190212-
/O.CAN.KEAX.SV.W.0087.000000T0000Z-120719T0215Z/
BUCHANAN MO-
902 PM CDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUCHANAN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED ENTIRELY INTO PLATTE
COUNTY.
LAT...LON 3953 9485 3953 9461 3940 9467 3946 9486
TIME...MOT...LOC 0202Z 291DEG 16KT 3947 9476
$$
MOC165-190215-
/O.CON.KEAX.SV.W.0087.000000T0000Z-120719T0215Z/
PLATTE MO-
902 PM CDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PLATTE COUNTY UNTIL 915 PM CDT...
AT 901 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMDEN
POINT...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
CAMDEN POINT AND EDGERTON.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 25 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3953 9485 3953 9461 3940 9467 3946 9486
TIME...MOT...LOC 0202Z 291DEG 16KT 3947 9476
HAIL...<.75IN
WIND...60 MPH
$$
BOOKBINDER349 WWUS53 KEAX 190212 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 912 PM CDT WED JUL 18 2012 MOC165-190222- /O.EXP.KEAX.SV.W.0087.000000T0000Z-120719T0215Z/ PLATTE MO- 912 PM CDT WED JUL 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE COUNTY WILL EXPIRE AT 915 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3953 9485 3953 9461 3940 9467 3946 9486 TIME...MOT...LOC 0212Z 291DEG 16KT 3945 9471 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:03 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 18, 6:03 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED JUL 18 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Short term (Tonight through Friday)...
Heat continues to be the primary focus for the short term forecast
as a longwave ridge shifts eastward into the central CONUS. 850 hPa
temps in the 22 to 24 C range easily mixed into the triple digits
across the region today, and with similar to slightly warmer 850
temperatures on Thursday and increased convergence ahead of the
approaching surface boundary, temperatures will again soar into the
100 to 105 degree range by late afternoon. Decided to lower
dewpoints by a few degrees for this afternoon through Friday due to
mixing of near surface moisture, which resulted in slightly lower
maximum heat indices of around 100 to 106 in the southwestern two
thirds of the CWA, and around 100 in the northeast. Temperatures
will be slightly cooler on Friday following the frontal passage
especially in the north, but will not provide significant relief
from the excessive heat. Although heat indices may be marginal in
the northeast where temperatures fall a few degrees on Friday and
Saturday, kept the heat advisory going in that area due to the
longevity of heat indices at or above 100 degrees.
Isolated showers and thunderstorms continue to be possible along the
surface front as it drops south and east tonight through Thursday.
The best upper level support will be present tonight as a midlevel
shortwave trough travels eastward across portions of southern Iowa
and northeastern Missouri; however, low moisture content and weak
surface forcing will prevent widespread development. If any robust
isolated storms can develop, the only severe weather threat should
be wind, and will be marginal at best. Forcing weakens and high
pressure builds eastward as the front drops southeast on Thursday,
tapering the chance of any precipitation to far eastern portions of
the CWA. Precipitation chances will end altogether on Thursday night,
and conditions should recover their base state by Saturday.
Laflin
Saturday - Wednesday:
Main issue through the extended deals with the heat, how hot it will
get and how long it will last. After a bit of a very minor cool down
in our northeastern zones Friday and possibly Saturday, the upper
ridge will build with a vengeance into the Lower Missouri River
Valley. This will result in widespread 100 to 105 degree readings
through at least Wednesday. The going forecast already had these
temperatures going so did not change much from that forecast. The
forecast initialization populated some small chances for
precipitation for Tuesday and Wednesday. See no chance for
precipitation on Tuesday as strong warm advection aloft should cap
things off. Wednesday looks similar with even warmer temperatures at
700 mb capping off the atmosphere. So the extended will be dry with
100+ heat which will really exacerbate the ongoing drought in the
region.
There may perhaps be a glimmer of relief by the end of the week as a
series of waves moving across the Northern Plains flattens the ridge
and may shunt the worst of the heat to our south. But cool down is
relative in this pattern as we would still be well above normal with
temperatures in the mid to upper 90s instead of the 100s. This could
also bring isolated to widely scattered showers/storms to the region
for late next week but for any relief to the drought does not look
likely for foreseeable future.
CDB
&&
.AVIATION...
23Z observational data/satellite imagery indicates that convective
temperatures have been exceeded along an axis extending from the OK
panhandle through northeast KS. Despite the extremely hot
conditions, instability remains quite limited owing to warm mid
level temperatures which have only cooled nominally along a weak
500mb trough axis. Given the very dry air in place and the onset of
diurnal cooling, considerable uncertainty remains as to just how far
east thunderstorms near MHK will persist before dissipating and
think the stronger play is to avoid mention in the TAFs altogether.
Otherwise, VFR conditions expected overnight with scattered
high-based clouds that outside of convective debris will dissipate
early this evening. Winds will remain south-southwest at around 8-10
knots and persist overnight. A weak backdoor front will approach
from the northeast tomorrow morning, doing little more than reduce
the winds to a light/variable character for much of the day
Thursday. No significant threat for convection exists at this time.
Bookbinder
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR MOZ001>008-011>017-
020>025-030>033-038>040-043>046-053-054.
EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR MOZ028-029-037.
KS...HEAT ADVISORY until 7 PM CDT Sunday FOR KSZ025-057-060-102.
EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR KSZ103>105.
&&
WFO EAXHazardous weather outlook, Jul 18, 6:24 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 PM CDT WED JUL 18 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 624 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS ONGOING NEAR MANHATTAN KANSAS AS OF 6 PM COULD REACH THE KANSAS AND MISSOURI BORDER JUST WEST OF KANSAS CITY AFTER 8 PM. IT IS EXPECTED THAT MOST OF THIS ACTIVITY WILL DIMINISH WITH SUNSET...BUT ANY STORMS THAT DO HOLD TOGETHER WILL BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT TEMPERATURES ARE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. DAYTIME HIGHS WILL GENERALLY BE IN THE UPPER 90S TO LOWER 100S...AND LOW TEMPERATURES WILL DROP ONLY INTO THE LOWER TO MIDDLE 70S...WITH LOCALLY WARMER READINGS IN THE GREATER KANSAS CITY AREA. HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 110 DEGREE RANGE EACH AFTERNOON THROUGH SATURDAY. A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH SUNDAY...WITH THE EXCEPTION OF THE KANSAS CITY METRO... WHERE WORSENING CONDITIONS WARRANT AN EXCESSIVE HEAT WARNING. A FEW THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THURSDAY...MAINLY OVER NORTHEAST INTO CENTRAL MISSOURI AS WELL AS ADJACENT EAST-CENTRAL KANSAS. RAINFALL IS EXPECTED TO BE SPOTTY...AND THE OVERALL THREAT FOR SEVERE WEATHER IS LOW. HOWEVER...ANY STORMS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BOOKBINDER
In the hours before
Special weather statement, Jul 18, 7:33 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED JUL 18 2012
KSZ025-102-190100-
ATCHISON KS-DONIPHAN KS-
733 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 800 PM CDT...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM RAPIDLY DEVELOPING NEAR DENTON...OR 12 MILES
NORTHWEST OF ATCHISON...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
ALONG THE DONIPHAN AND ATCHISON COUNTY LINE.
THIS STORM WILL BE NEAR...
DONIPHAN AROUND 800 PM CDT.
LAT...LON 3966 9537 3966 9534 3972 9534 3974 9534
3973 9504 3960 9507 3963 9538
TIME...MOT...LOC 0033Z 269DEG 15KT 3967 9528
BOOKBINDERSpecial weather statement, Jul 18, 7:55 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT WED JUL 18 2012
KSZ025-102-MOZ020-190130-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-
755 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUCHANAN...SOUTHERN
DONIPHAN AND NORTHEASTERN ATCHISON COUNTIES UNTIL 830 PM CDT...
AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RUSHVILLE...OR 5 MILES NORTH OF
ATCHISON...MOVING EAST AT 25 MPH.
A GUST FRONT ALONG THE LEADING EDGE OF THIS THUNDERSTORM WILL
PRODUCE 40 TO 45 MPH WIND GUSTS AS IT MOVES FROM THE DONIPHAN AND
ATCHISON COUNTY LINE...EASTWARD INTO SOUTHWEST BUCHANAN
COUNTY...WELL SOUTHWEST OF ST. JOSEPH.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DONIPHAN...ATCHISON...RUSHVILLE AND DE KALB.
LAT...LON 3974 9514 3972 9483 3953 9485 3953 9495
3955 9520
TIME...MOT...LOC 0054Z 284DEG 21KT 3963 9508
BOOKBINDERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:55 PM CDT | Special Weather Statement | EAX | Buchanan | 35 min |
| Jul 18, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.